Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff
Shirts, Hats, Baby Wear
Advice:
weaning off atenolol
Watch this 
View More Posts Ignore
I was taking 50mgs of atenolol for high blood pressure. I was doing fine on the medicine until I lost 25 pounds and changed the way I ate. My blood pressure was getting too low and I started feeling off balance. The docter told me to wean off the atenolol and we'd see if my blood pressure stayed normal. He wanted me to take 25mgs. for 2 weeks and then take 1 every other day for a week and then stop. I was having bad withdraws and had to wean off slower. I am down to about 6mgs (1/4 of a 25mg tablet). I know that is a low dose but I was wondering if this small does could still be giving me side affects? Ive talked to 2 docters, One said no because the dose is so small that my body doesn't even reconise it. The other one said maybe because it is still in my system. I was wondering if anyone else weaned off this medicine and if they still had side effects from a low dose and how long does this medicine stay in your system once you stoped taking it.
Posted on 12/01/08, 03:21 pm
2 Replies Add Your Advice
Reminder: This is a support group for High Blood Pressure. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Advice:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 12/09/08  8:24pm
" I have just posted about my desire to get off toprol xl which is a beta blocker. i take 25 mg and it seems like doctors don't know or even want you to get off them. What kinds of withdrawals did you have in the beginning and continue to have? does your blood pressure stay consistent throughout the day now that you are down in weight and eating better? What was your bp before taking the med and after may I ask?

Thanks,

Mark "
View More Posts Ignore
Reply #2 - 12/09/08  9:23pm
" I started taking bp meds about 7 years ago. I dont remember what the top was but the bottem number was 105. I was under alot of stress and alot of times I would wake up in the middle of the night and my heart would be racing. The atenolol helped with the racing heart thing and keep my blood pressure in the 130's (top) and 80's (bottem). I didn't have any side affects from the atenolol until I lost 25 pounds, I think then the medicine was then too strong for me. I started felling wavy alot (like I was on a boat), my vision seemed fuzzy, I started having pvc's, I was so tired. My blood pressure would be around 113/68 which isn't bad, but the other stuff was awful. When I went to the docter, he ran some blood test and told me to cut my dose to 25mgs. to see if what I was going through was from the atenolol. I felt better, but on the 6th day I was shaky, jittery, felt real anxious and my blood pressure was around 160/94. I called my docter and he said I was having withdraws and to call him if my blood pressure was still high in 3 days. the next day I felt ok again and my blood pressure went back to normal. I did ok for about 3 months on the 25mgs, but then the wavy feeling started again, plus the vision thing. I went back to the docter and he told me to wean off the medicine by takeing 25mgs every other day for 2 weeks and then stop. I was scared of weaning off that fast because of other posts on different forums, so I decided to wean off slower. I cut the 25mgs in half and took that for a month. I had the same withdraws on the 5th day but I just kept an eye on my blood pressure. After a month I cut the 12mg to 6mgs. I had bad withdraws for a few days and so I went bac to 12mgs. I was doing ok on the 12mgs so I decided to just stay on that. After a few months I decided to try again, and thats where I am now, 6mgs. Ive tried cutting off a little bit of it but I get jittery. My docter doesn't think the 6mgs is doing anything and I could just stop. But I guess Im a little scared. In my head I believe its keeping my blood pressure normal so I get stressed when I think about stopping. I started taking grape seed extract which is supose to lower your blood pressure by 12 points. after Ive been on it for a month I will wean off the 6mgs. Buy a home moniter so you can keep an eye on your blood pressure. Make sure your docter says its ok to wean off the medicine. Dont just stop taking it because you can have rebound hypertension. Wean off of it slowly and listen to your body. Also do things in the natural that will lower your blood pressure like grape seed extrac, apple cider vinager, magnesium, eat things high in potassium is a few things. I heard most people who have high blood pressure are magnesium deficiant which will cause high blood pressure. If you ever need to talk, you can email me. Good luck. Listen to your docter, or go to a natural docter and have them help you get off the medicine . I'll pray for you. "

Add Your Advice
Advertisement


More From Around the Web